Dilating eye drops reaction: Hi everyone, just back... - LUPUS UK

LUPUS UK

26,732 members22,730 posts

Dilating eye drops reaction

msporridge
msporridge

Hi everyone, just back from a very difficult ophthalmology appointment. I have 'mild' mixed connective tissue disorder and have been on hydroxychloroquine for a few years now and so get regular eye tests. Was referred to the hospital and the nurse wanted to put the dilating eye drops in, I was a bit hesitant because I can react badly to things (sunlight, artificial light, insect stings and bites and local anesthetic ) They really burned my eyes when she put them in and then I felt hot, faint, nauseous etc, I tried breathing through it but couldnt so told her I didn't feel well.

My blood pressure dropped to 90/40 and she let me sit in a reclining chair, feet up which made me feel better, took a while though. Checked over by a doc, when I finally got to see the ophthalmologist he basically told me it was not a reaction to the eye drops but a panic attack. I was speechless, unfortunately. Now at home still feeling wobbly but furious has any one else had a similar experience?

6 Replies
oldestnewest

Why would it burn if it was a panic attack????

Well quite! The Dr said when I asked about the drops that as far as he was concerned he would give them to me again, I managed to say well I wont be having them again. Now of course kicking myself and should have asked what exactly was his evidence for saying I had a panic attack. I was in fact totally calm!

Not one doctor has ever said (I’m sorry I don’t know)I would have a lot more respect if they did ,wouldn’t you?i am not medically trained but have had anaphylaxis many times.allergic reactions are horrible.blood pressure always goes first when I’ve had reactions.If you did panic no wonder.

Yes those drops hurt like hell. When I complained the nurse said it was because my eyes were dry.

Panic attack? Nonsense. Sounds much more like the allergic reaction I had to my first bee sting. Yes, those eye drops sting ( I had plenty for my cataract surgery and had to use them afterwards) but your reaction is far more than the stinging sensation.

The drops do sting every time I have them too! I’m not saying you did or did not have a panic attack. But having been a nurse for many years people can have a vasovagal response to medications, to immunizations , or fear, that causes your blood pressure to fall and for you to pass out. Sometimes you don’t get to the point of passing out but it is your body‘s way of dealing with fear. It can make you feel dizzy, make you sweat, can make your heart race, and your skin feel clammy and can make you pass out. You may not even feel fearful and still have a vasovagal response. You probably should discuss this with your primary physician and see what they would recommend. I know it’s imperative if you’re on hydroxychloroquine to have your eyes tested on a regular basis. I see an ophthalmologist twice a year. I don’t know if this helps at all, but I hope you get it all figured out. Take good care, XO Nan

You may also like...